Alert archive / California / Winter Storm Warnings in 2017

Winter Storm Warning 8, NWS Sacramento, CA

February 5, 2017

NWS Sacramento, CA issued this winter storm warning at Feb 5, 2017, 3:30 AM PST. It took effect at Feb 5, 2017, 7:00 PM PST. It was in force for 37 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2017, 3:30 AM PST (11:30 UTC)
In effect from
Feb 5, 2017, 7:00 PM PST
Expired
Feb 7, 2017, 8:22 AM PST
In force
37 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

828 
WWUS46 KSTO 051130
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 AM PST SUN FEB 5 2017

...PERIODS OF HEAVY MOUNTAIN SNOW AND STRONG WIND TONIGHT THROUGH
TUESDAY...

.SERIES OF PACIFIC STORMS WILL MOVE THROUGH INTERIOR NORTHERN 
CALIFORNIA BEGINNING THIS EVENING WITH HEAVY SNOW AND STRONG WIND
TONIGHT INTO MONDAY. SNOW LEVELS EXPECTED TO BE AROUND 6000 FEET.
ANOTHER STORM BRINGS MORE HEAVY SNOW MONDAY NIGHT INTO TUESDAY. 
SNOW LEVELS RISE TUESDAY TO ABOVE PASS LEVELS BY TUESDAY AFTERNOON
INTO EVENING. COMBINATION OF HEAVY SNOW AND STRONG WIND WILL MAKE
TRAVEL INTO THE MOUNTAINS HAZARDOUS DURING THE WARNING PERIOD. 
MOTORISTS SHOULD BE PREPARED FOR WINTER WEATHER, CARRY CHAINS, AND
EXPECT TRAVEL DELAYS.


CAZ068-069-060000-
/O.UPG.KSTO.WS.A.0005.170206T0300Z-170207T0600Z/
/O.NEW.KSTO.WS.W.0008.170206T0300Z-170208T0000Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF CHESTER, QUINCY, AND BLUE CANYON
330 AM PST SUN FEB 5 2017

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND STRONG WIND, WHICH IS IN EFFECT 
FROM 7 PM THIS EVENING TO 4 PM PST TUESDAY. THE WINTER STORM WATCH
IS NO LONGER IN EFFECT. 

* MAIN IMPACTS: SLIPPERY, SNOW COVERED ROADS DUE TO HEAVY SNOW
  WITH LIMITED VISIBILITIES DUE TO GUSTY WIND AND BLOWING SNOW. 
  CHAIN CONTROLS AND TRAVEL DELAYS LIKELY. 

* TIMING...PERIODS OF MODERATE TO HEAVY SNOW THIS EVENING THROUGH
  TUESDAY. HEAVIEST SNOW EXPECTED OVERNIGHT INTO MONDAY MORNING
  AND AGAIN MONDAY NIGHT INTO TUESDAY.

* LOCATIONS...INTERSTATE 80 OVER DONNER PASS, HIGHWAY 50 OVER 
  ECHO SUMMIT, HIGHWAY 88 OVER CARSON PASS AND LASSEN VOLCANIC 
  NATIONAL PARK. 

* SNOW ACCUMULATIONS...1 TO 2 FEET ABOVE 6000 FEET WITH 2 TO 4
  FEET POSSIBLE OVER HIGHER TERRAIN.

* OTHER IMPACTS...SOUTH TO SOUTHWEST WIND 20 TO 40 MPH...LOCALLY
  HIGHER...WITH GUSTS TO 60 MPH OR GREATER OVER HIGHER TERRAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS.

&&

INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWSSACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS AND STRONG WIND MEANS
THAT SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. 
SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL 
DANGEROUS. STRONG WIND COMBINED WITH HEAVY SNOW WILL MAKE FOR
WHITE OUT CONDITIONS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST 
TRAVEL, KEEP AN EXTRA FLASHLIGHT, FOOD, AND WATER IN YOUR VEHICLE 
IN CASE OF AN EMERGENCY.


&&

$$
5 follow-up statements
193 
WWUS46 KSTO 052141
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
141 PM PST SUN FEB 5 2017

...PERIODS OF HEAVY MOUNTAIN SNOW AND STRONG WIND TONIGHT THROUGH
TUESDAY...

.SERIES OF PACIFIC STORMS WILL MOVE THROUGH INTERIOR NORTHERN
CALIFORNIA BEGINNING THIS EVENING WITH HEAVY SNOW AND STRONG WIND
TONIGHT INTO MONDAY. SNOW LEVELS EXPECTED TO BE AROUND 6000 FEET.
ANOTHER STORM BRINGS MORE HEAVY SNOW MONDAY NIGHT INTO TUESDAY.
SNOW LEVELS RISE TUESDAY TO ABOVE PASS LEVELS BY TUESDAY
AFTERNOON INTO EVENING. COMBINATION OF HEAVY SNOW AND STRONG WIND
WILL MAKE TRAVEL INTO THE MOUNTAINS HAZARDOUS DURING THE WARNING
PERIOD. MOTORISTS SHOULD BE PREPARED FOR WINTER WEATHER, CARRY
CHAINS, AND EXPECT TRAVEL DELAYS.

CAZ068-069-061200-
/O.CON.KSTO.WS.W.0008.170206T0300Z-170208T0000Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF CHESTER, QUINCY, AND BLUE CANYON
141 PM PST SUN FEB 5 2017

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 4 PM PST TUESDAY...

* MAIN IMPACTS: SLIPPERY, SNOW COVERED ROADS DUE TO HEAVY SNOW 
  WITH LIMITED VISIBILITIES DUE TO GUSTY WIND AND BLOWING SNOW. 
  CHAIN CONTROLS AND TRAVEL DELAYS LIKELY. 

* TIMING...PERIODS OF MODERATE TO HEAVY SNOW THIS EVENING 
  THROUGH TUESDAY. HEAVIEST SNOW EXPECTED OVERNIGHT INTO MONDAY 
  MORNING AND AGAIN MONDAY NIGHT INTO TUESDAY. 

* LOCATIONS...INTERSTATE 80 OVER DONNER PASS, HIGHWAY 50 OVER 
  ECHO SUMMIT, HIGHWAY 88 OVER CARSON PASS AND LASSEN VOLCANIC 
  NATIONAL PARK. 

* SNOW ACCUMULATIONS...1 TO 3 FEET ABOVE 6000 FEET WITH 3 TO 4 
  FEET POSSIBLE OVER HIGHER TERRAIN. 

* OTHER IMPACTS...SOUTH TO SOUTHWEST WIND 20 TO 40 MPH...LOCALLY 
  HIGHER...WITH GUSTS TO 60 MPH OR GREATER OVER HIGHER TERRAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS AND STRONG WIND MEANS
THAT SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING.
SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS. STRONG WIND COMBINED WITH HEAVY SNOW WILL MAKE FOR
WHITE OUT CONDITIONS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST
TRAVEL, KEEP AN EXTRA FLASHLIGHT, FOOD, AND WATER IN YOUR VEHICLE
IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
073 
WWUS46 KSTO 061130
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 AM PST MON FEB 6 2017

CAZ068-069-070000-
/O.CON.KSTO.WS.W.0008.000000T0000Z-170208T0000Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF CHESTER, QUINCY, AND BLUE CANYON
330 AM PST MON FEB 6 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 PM PST
TUESDAY...

* MAIN IMPACTS: SLIPPERY, SNOW COVERED ROADS DUE TO HEAVY SNOW 
  WITH LIMITED VISIBILITIES DUE TO GUSTY WIND AND BLOWING SNOW. 
  CHAIN CONTROLS AND TRAVEL DELAYS LIKELY. 

* TIMING...PERIODS OF MODERATE TO HEAVY SNOW THROUGH TUESDAY.
  HEAVIEST SNOW EXPECTED TONIGHT INTO TUESDAY. 

* LOCATIONS...INTERSTATE 80 OVER DONNER PASS, HIGHWAY 50 OVER 
  ECHO SUMMIT, HIGHWAY 88 OVER CARSON PASS AND LASSEN VOLCANIC 
  NATIONAL PARK. 

* SNOW ACCUMULATIONS...2 TO 3 FEET ABOVE 6000 FEET. 

* OTHER IMPACTS...SOUTH TO SOUTHWEST WIND 20 TO 40 MPH...LOCALLY 
  HIGHER...WITH GUSTS TO 60 MPH OR GREATER OVER HIGHER TERRAIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS AND STRONG WIND MEANS
THAT SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING.
SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS. STRONG WIND COMBINED WITH HEAVY SNOW WILL MAKE FOR
WHITE OUT CONDITIONS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST
TRAVEL, KEEP AN EXTRA FLASHLIGHT, FOOD, AND WATER IN YOUR VEHICLE
IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

INTERACT WITH US VIA SOCIAL MEDIA
WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
187 
WWUS46 KSTO 061955
WSWSTO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
1155 AM PST MON FEB 6 2017

CAZ068-069-071500-
/O.EXT.KSTO.WS.W.0008.000000T0000Z-170208T0600Z/
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
INCLUDING THE CITIES OF CHESTER, QUINCY, AND BLUE CANYON
1155 AM PST MON FEB 6 2017

...WINTER STORM WARNING NOW IN EFFECT UNTIL 10 PM PST TUESDAY...

* MAIN IMPACTS: SLIPPERY, SNOW COVERED ROADS DUE TO HEAVY SNOW 
  WITH LIMITED VISIBILITIES DUE TO GUSTY WIND AND BLOWING SNOW. 
  CHAIN CONTROLS AND TRAVEL DELAYS LIKELY. 

* TIMING...PERIODS OF MODERATE TO HEAVY SNOW THROUGH TUESDAY. 
  HEAVIEST SNOW EXPECTED TONIGHT INTO TUESDAY. 

* LOCATIONS...INTERSTATE 80 OVER DONNER PASS, HIGHWAY 50 OVER 
  ECHO SUMMIT, HIGHWAY 88 OVER CARSON PASS AND LASSEN VOLCANIC 
  NATIONAL PARK. 

* SNOW ACCUMULATIONS...1 TO 2 FEET ABOVE 6000 FEET THROUGH MONDAY
  EVENING. THEN AN ADDITIONAL 1 TO 2 FEET LIMITED TO ABOVE 8000
  FEET TUESDAY AS SNOW LEVELS INCREASE. 

* OTHER IMPACTS...SOUTH TO SOUTHWEST WIND 20 TO 40 MPH...LOCALLY
  HIGHER...WITH GUSTS 60 TO 80 MPH OR GREATER NEAR THE SIERRA
  NEVADA CREST.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS AND STRONG WIND MEANS
THAT SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING.
SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS. STRONG WIND COMBINED WITH HEAVY SNOW WILL MAKE FOR
WHITE OUT CONDITIONS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST
TRAVEL, KEEP AN EXTRA FLASHLIGHT, FOOD, AND WATER IN YOUR VEHICLE
IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

$$
JCLAPP
734 
WWUS46 KSTO 071100
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
300 AM PST Tue Feb 7 2017

CAZ068-069-080000-
/O.CON.KSTO.WS.W.0008.000000T0000Z-170208T0600Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Chester, Quincy, and Blue Canyon
300 AM PST Tue Feb 7 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* MAIN IMPACTS: SLIPPERY, SNOW COVERED ROADS DUE TO HEAVY SNOW 
  WITH LIMITED VISIBILITIES DUE TO GUSTY WIND AND BLOWING SNOW. 
  CHAIN CONTROLS AND TRAVEL DELAYS LIKELY. 

* TIMING...PERIODS OF MODERATE TO HEAVY SNOW TODAY. HEAVIEST SNOW
  EXPECTED THIS MORNING WITH SNOW LEVELS RISING ABOVE 7000 FEET
  THIS AFTERNOON AND EVENING.

* LOCATIONS...INTERSTATE 80 OVER DONNER PASS, HIGHWAY 50 OVER 
  ECHO SUMMIT, HIGHWAY 88 OVER CARSON PASS AND LASSEN VOLCANIC 
  NATIONAL PARK. 

* SNOW ACCUMULATIONS...ADDITIONAL SNOWFALL ACCUMULATIONS OF 5 TO
  10 INCHES ABOVE 6500 FEET BEFORE PRECIPITATION SWITCHES TO RAIN
  THIS AFTERNOON AND EVENING.

* OTHER IMPACTS...SOUTH TO SOUTHWEST WIND 20 TO 40 MPH...LOCALLY
  HIGHER...WITH GUSTS 50 TO 70 MPH OR GREATER THROUGH THE PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS AND STRONG WIND MEANS
THAT SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING.
SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS. STRONG WIND COMBINED WITH HEAVY SNOW WILL MAKE FOR
WHITE OUT CONDITIONS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST
TRAVEL, KEEP AN EXTRA FLASHLIGHT, FOOD, AND WATER IN YOUR VEHICLE
IN CASE OF AN EMERGENCY.

&&

INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

INTERACT WITH US VIA SOCIAL MEDIA WWW.FACEBOOK.COM/NWS.SACRAMENTO
WWW.TWITTER.COM/NWSSACRAMENTO

Interact with us via social media
www.facebook.com/nws.sacramento
www.twitter.com/nwssacramento

$$
666 
WWUS46 KSTO 071622
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
822 AM PST Tue Feb 7 2017


CAZ068-069-071730-
/O.CAN.KSTO.WS.W.0008.000000T0000Z-170208T0600Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Chester, Quincy, and Blue Canyon
822 AM PST Tue Feb 7 2017

...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Sacramento has cancelled the
Winter Storm Warning. 

Snow levels have risen rapidly this morning to around 8000 feet or
higher. CalTrans has already lifted chain controls for both
Interstate 80 and Highway 50. Since snow levels will stay above
pass levels today and tomorrow, we are cancelling the Winter Storm
Warning.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 4, 3:09 PM PST, 12 hours 21 minutes earlier.

Area forecast discussion, Feb 4, 3:09 PM PST, 12 hours 21 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
309 PM PST Sat Feb 4 2017

.Synopsis...
Wet and unsettled pattern will continue next week with a series of
additional storms. The next storm will move in Sunday evening into
Monday with heavy mountain snow, gusty winds, and widespread rain
at lower elevations.

&&

.Discussion...
Showers continue, mainly over higher elevations, today into early
Sunday as embedded vort maxes move east in moist flow. Much of the
area will remain dry through Sunday afternoon though. Additional
accumulations will be light if any. Snow levels remain around
6000 feet but limited activity in the Sierra thus far with webcams
showing mainly wet roads. Therefore, have cancelled winter
weather advisory which was in effect through this evening. Impacts
from any additional showers look limited.

Attention then quickly focuses on next storm. Upper level low
currently located between 140 and 150W over the Pacific with large
moisture plume will become ingested into larger system currently
off the coast in the Pac NW. Showers will overspread the coastal
range by late afternoon Sunday and across the area through the
evening hours. Precipitation will moderate to heavy at times,
especially Sunday night into early Monday.  In addition,
another round of gusty winds look likely with latest guidance
showing gusts of 30-45 mph in the Central Valley and 50+ mph at
highest elevations. Wind advisory may be needed overnight Sunday
into Monday. Snow levels will remain around 6000 feet with 1 to 2
feet of accumulation. Have hoisted winter storm watch for the
Sierra and Lassen Park from 7pm Sunday to Monday evening. Travel
delays and chain controls likely. Gusty winds will also serve to
create white-out conditions at times in the mountains, furthering
complicating travel. Weekend travelers should plan ahead now and
try to leave before Sunday evening if possible!

Precipitation turns more showery Monday afternoon behind surface
front. Models hinting at a bit of instability, depending on
timing, with decent shear. Low confidence in timing and whether we
can get enough breaks in the clouds for heating, so have left
thunderstorms out of the forecast for now. Showers taper off
briefly Monday night before next system approaches the area.

CEO

&&

.EXTENDED DISCUSSION (Tuesday THROUGH Saturday)
Stormy weather is expected to continue Tuesday through the end of
the week and into the weekend.

A steady moisture plume riding the jet stream will advect into
northern California on Tuesday bringing the next round of significant
weather. Light rain is expected for the Sacramento and San Joaquin
valleys with areas of moderate to heavy rainfall for the Sierra
foothills and mountains. Snow levels will start during the day
Tuesday around 3000 to 4000 feet and rising as warmer tropical air
advects into the region with the jet stream. Snow accumulations
may be heavy for the mountain passes and higher mountain peaks on
Tuesday through Tuesday night. Wind speeds could be also high,
which may bring white out conditions for the mountain passes and
hazardous travel, especially for higher profiled vehicles.

The jet stream stalls out on Wednesday and continues to bring rain
for interior northern California as the upper level trough
deepens off the coast with the approach of the next weather system
Thursday. Heavy rain will continue across the forecast area
Wednesday and Thursday with high winds for the mountains possible
on Thursday. The Thursday system is expected to be warmer and snow
levels higher, which will result in snow accumulations being
confined to the higher peaks Thursday through Thursday night.
Warm advection precipitation is expected to spill over west coast
upper ridging on Wednesday. Moderate precipitation accumulations
will be possible with very high snow levels above pass levels.
Extended models fairly consistent in bringing a Pacific frontal
system onshore on Thursday for increasing precipitation. Snow
levels will start out high but drop rapidly in the cold air behind
the front on Friday. There will probably be enough lingering
snowfall at pass levels Friday to have at least some impact on
Sierra travel. Breezy winds will accompany the passage of this
system. Upper ridge amplifies over the west coast on Saturday and
by Saturday afternoon...precipitation threat should be over
interior northern California. Most of next weekend should see a
period of dry conditions, fair skies and breezy north winds.

&&

.AVIATION...
MVFR ceilings expected tonight with some periods of overnight
mvfr mist for terminals along and south of Sacramento. Light snow
possible for elevations higher than 4500 feet. Light south to
southeast winds anticipated overnight, but wind gusts in Sierra
could reach between 20 and 30 kts on Sunday. Heavy rain will
return to the terminals Sunday late afternoon.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Sunday evening through Monday evening
for West Slope Northern Sierra Nevada-Western Plumas
County/Lassen Park.

&&

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 3:30 AM PSTWind AdvisorySTO32 hr

Nearby

Winter Storm Warnings in California, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.